Alert archive / Missouri / Flash Flood Warnings in 2019

Flash Flood Warning 74, NWS Springfield, MO

June 23, 2019Jasper County, McDonald County, Newton County, Missouri; Cherokee County, Kansas

NWS Springfield, MO issued this flash flood warning at Jun 23, 2019, 7:11 AM CDT for Jasper County, McDonald County, Newton County, Missouri; Cherokee County, Kansas. It was in force for 9 hr. 13 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 23, 2019, 7:11 AM CDT (12:11 UTC)
Expired
Jun 23, 2019, 4:15 PM CDT
In force
9 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Emergency
Flash flood emergency
Flood severity
None

Counties Cherokee County, KS, Jasper County, MO, McDonald County, MO, Newton County, MO

The radar

The Springfield radar (KSGF), 103 km from the middle of the area, began a volume at 12:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 23, 9:15 AM CDTFLASH FLOOD3 Sse Granby, MOHWY 86, IN THE AREA OF EAST NEWTON HIGH SCHOOL IS CLOSED DUE TO FLOODING.
Jun 23, 9:25 AM CDTFLASH FLOOD1 Wnw Stella, MOMULTIPLE SWIFT WATER RESCUES NEAR THE STELLA AND FAIRVIEW AREAS, ALONG HWYS AA, HH, AND D.
Jun 23, 9:30 AM CDTHEAVY RAIN 4Rocky Comfort, MOSPOTTER IN ROCKY COMFORT HAS MEASURED 4 INCHES OF RAINFALL SO FAR THIS MORNING, WITH RAIN ONGOING.
Jun 23, 9:45 AM CDTFLASH FLOODAnderson, MOEVACUATION OF HOMES AND AN APARTMENT BUILDING ALONG BEAVER BRANCH IN ANDERSON.
Jun 23, 10:00 AM CDTFLASH FLOODSeneca, MOSOCIAL MEDIA PHOTOS SHOW FLASH FLOODING DOWNTOWN IN SENECA. WATER ENTERING SOME BUSINESSES.
Jun 23, 10:09 AM CDTFLASH FLOODAnderson, MOBRIDGE WASHED IN THE MIDDLE OF TOWN. BEAVERS BRANCH IS FLOWING SWIFTLY THROUGH THE MIDDLE OF TOWN. EMERGENCY CREWS EVACUATING HOMES AND BUSINESSES IN ANDERSON.
Jun 23, 11:00 AM CDTFLASH FLOOD1 E Neosho, MOMULTIPLE HOMES BEING EVACUATED ON EAST SIDE OF NEOSHO, ALONG HICKORY CREEK, RIVERSIDE DRIVE, AND STRAFFORD DRIVE AREAS.
Jun 23, 1:26 PM CDTFLASH FLOOD1 N Racine, MOFAST RUNNING WATER OVER THE ROAD HWY 86 SOUTH OF REDDINGS MILL AND NORT OF RACINE. GOT UP TO 4-6 INCHES. VIA SOCIAL MEDIA.
Jun 23, 2:00 PM CDTHEAVY RAIN 5.034 Nw Neosho, MODELAYED REPORT.
Jun 23, 2:38 PM CDTFLASH FLOOD9 Sse Powell, MOKK ROAD COVERED WITH WATER BOTH N & S BOUND FROM CORNER TO BIG SUGAR CREEK BRIDGE. 6-8 INCHES IN DEPTH, SLOW MOVEMENT.
Jun 23, 2:40 PM CDTFLASH FLOOD3 Se Powell, MOSUGAR CREEK RD COVERED FOR UNKNOWN DISTANCE FROM 90 NORTHWARD. EXCESS OF 7 INCH DEPTH WITH SLOW MOVEMENT.
Jun 23, 2:43 PM CDTFLASH FLOOD8 Sse Powell, MOCATALPA RD IMPASSABLE FROM KK ROAD. MODERATE MOVEMENT, IN EXCESS OF 8 INCHES DEPTH.
Jun 23, 2:45 PM CDTFLASH FLOOD6 Sse Powell, MOW MOUNTAIN RD NEAR BRANDED K VENUE, LOW WATER BRIDGE COVERED BY FAST MOVING WATER IN EXCESS OF 12 INCHES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 11 storm reports to this flash flood warning; the first came 124 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 0.2 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2019-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2019-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 188 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-210 J/kg
Mixed-layer LCL
612 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
188 m²/s²
0-3 km storm-relative helicity
280 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

267 
WGUS53 KSGF 231211
FFWSGF
KSC021-MOC097-119-145-232115-
/O.NEW.KSGF.FF.W.0074.190623T1211Z-190623T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
711 AM CDT Sun Jun 23 2019

The National Weather Service in Springfield has issued a

* Flash Flood Warning for...
  Cherokee County in southeastern Kansas...
  Newton County in southwestern Missouri...
  McDonald County in southwestern Missouri...
  Jasper County in southwestern Missouri...

* Until 415 PM CDT Sunday.

* At 711 AM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to three inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Creeks, streams, and low water crossings will be especially
  susceptible to the dangers of flash flooding.
  Locations in the warning include...
  Joplin...                         Carthage...
  Neosho...                         Webb City...
  Big Sugar Creek State Park...     Carl Junction...
  Baxter Springs...                 Columbus...
  Galena...                         Oronogo...
  Seneca...                         Granby...
  Anderson...                       Carterville...
  Noel...                           Duquesne...
  Dodge...                          Sarcoxie...
  Goodman...                        Duenweg...

This warning includes but is not limited to the following low water
crossings...
Highway 43 at Buffalo Creek west of Anderson...
North Main and Murphy Boulevard In Joplin...
Business Highway 60 just north of Neosho...
Highway 37 at The Spring River southwest of Avilla...
and Highway 7 at Little Cherry Creek north of Columbus.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3650 9462 3700 9462 3700 9507 3734 9507
      3734 9462 3736 9461 3736 9452 3734 9409
      3725 9405 3650 9408

$$

Cramer
2 follow-up statements
777 
WGUS73 KSGF 231407
FFSSGF

Flash Flood Statement
National Weather Service Springfield MO
907 AM CDT Sun Jun 23 2019

KSC021-MOC097-119-145-232115-
/O.CON.KSGF.FF.W.0074.000000T0000Z-190623T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cherokee KS-Newton MO-McDonald MO-Jasper MO-
907 AM CDT Sun Jun 23 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM CDT SUNDAY
FOR CHEROKEE...NEWTON...MCDONALD AND JASPER COUNTIES...

At 903 AM CDT, local law enforcement reported that heavy rain due to 
a thunderstorm over the warned area was causing flooding of low 
water crossing. Up to Four inches of rain have already fallen.  The 
heaviest rainfall so far has fallen across the Tiff City to Anderson 
to Goodman to Stella to south of Granby areas. Flash flooding is 
expected to continue.

Creeks, streams, and low water crossings will be especially
susceptible to the dangers of flash flooding.
Locations in the warning include...
Joplin...                         Carthage...
Neosho...                         Webb City...
Big Sugar Creek State Park...     Carl Junction...
Baxter Springs...                 Columbus...
Galena...                         Oronogo...
Seneca...                         Granby...
Anderson...                       Carterville...
Noel...                           Duquesne...
Dodge...                          Sarcoxie...
Goodman...                        Duenweg...

This warning includes but is not limited to the following low water
crossings...
Highway 43 at Buffalo Creek west of Anderson...
North Main and Murphy Boulevard In Joplin...
Business Highway 60 just north of Neosho...
Highway 37 at The Spring River southwest of Avilla...
and Highway 7 at Little Cherry Creek north of Columbus.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3650 9462 3700 9462 3700 9507 3734 9507
      3734 9462 3736 9461 3736 9452 3734 9409
      3725 9405 3650 9408

$$

Wise
262 
WGUS73 KSGF 231740
FFSSGF

Flash Flood Statement
National Weather Service Springfield MO
1240 PM CDT Sun Jun 23 2019

KSC021-MOC097-119-145-232115-
/O.CON.KSGF.FF.W.0074.000000T0000Z-190623T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cherokee KS-Newton MO-McDonald MO-Jasper MO-
1240 PM CDT Sun Jun 23 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM CDT FOR
CHEROKEE...NEWTON...MCDONALD AND JASPER COUNTIES...

At 1236 PM CDT, local law enforcement reported flash flooding in the 
warned area. Up to six inches of rain have fallen. Flash flooding is 
already occurring. Multiple reports of water rescues, flooding or 
washed out roads, and buildings damaged or destroyed, mainly in the 
Tiff City to Anderson to Neosho to Goodman to Stella areas. The 
rainfall is coming to an end in the area, but run off and flooding 
will continue through the rest of the afternoon hours.  

Creeks, streams, and low water crossings will be especially
susceptible to the dangers of flash flooding.
Locations in the warning include...
Joplin...                         Carthage...
Neosho...                         Webb City...
Big Sugar Creek State Park...     Carl Junction...
Baxter Springs...                 Columbus...
Galena...                         Oronogo...
Seneca...                         Granby...
Anderson...                       Carterville...
Noel...                           Duquesne...
Dodge...                          Sarcoxie...
Goodman...                        Duenweg...

This warning includes but is not limited to the following low water
crossings...
Highway 43 at Buffalo Creek west of Anderson...
North Main and Murphy Boulevard In Joplin...
Business Highway 60 just north of Neosho...
Highway 37 at The Spring River southwest of Avilla...
Highway 7 at Little Cherry Creek north of Columbus...
Route JJ at Center Creek southeast of Carl Junction...
Route F, 3 miles northeast of Reeds...
Route CC at Lost Creek just south of Racine...
Route DD at The Elk River just north of Noel...
and Route O at The Spring River just south of Alba.

The Flash Flood Emergency has ended but Flash Flooding will continue 
through the afternoon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3650 9462 3700 9462 3700 9507 3734 9507
      3734 9462 3736 9461 3736 9452 3734 9409
      3725 9405 3650 9408

$$

Wise

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jun 23, 6:50 AM CDT, 21 minutes earlier.

Area forecast discussion, Jun 23, 6:50 AM CDT, 21 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
650 AM CDT Sun Jun 23 2019

.UPDATE...
Issued at 647 AM CDT Sun Jun 23 2019

Convection is lining up to favor the southern portions of the area
to receive heavy rainfall into this afternoon. Updated forecast
has 2-3+" in the southern two tiers of counties along the MO/AR
border, with potential for 4-5". Therefore, extended the southern
end of the Flash Flood Watch farther east.

&&

.SHORT TERM...(Today and tonight)
Issued at 302 AM CDT Sun Jun 23 2019

There's a lot going on in the region right now. Ongoing persistent
convection over portions of the forecast area are expected to
continue into the morning hours before scattering out and shifting
east. Convective cluster over south-central KS is shown by
convective models moving into the west late this morning and
exiting the east by late afternoon. Primary risk with these
rounds of convection is flooding given limited instability due to
the atmosphere being worked over continuously. Have expanded the
Flash Flood Watch slightly to the east to account for expected
rainfall and flooding concerns. Could still see a severe threat
with the cluster coming from KS, especially if instability can
push in from the SW as shown by some of the models.

Models then are divided on late day/overnight convection.
Convective models show very little instability to work with, and
therefore show little in the way of convection. Synoptic models
are more enthusiastic in showing widespread convection developing
with ample instability for severe storms. Dynamics will be strong
(height falls from the upper trough moving in, right entrance
region of the jet, and surface cold front and trough), so if
instability can build behind earlier convection then the severe
risk would be solid. If this very conditional threat is realized,
large hail, damaging winds, and perhaps an isolated tornado would
be possible. Additional rainfall would continue a flood threat.

.LONG TERM...(Monday through Saturday)
Issued at 302 AM CDT Sun Jun 23 2019

A more typical summertime pattern will become established this
week, resulting in hot and humid conditions with some low end
chances for showers and storms at times, but nothing widespread.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 647 AM CDT Sun Jun 23 2019

Several round of showers and thunderstorms are expected, making
for a challenging forecast. Worst rainfall and low
cloud/visibility conditions will exist into early this afternoon.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch through late tonight for MOZ055>058-066>070-
     077>082-088>098-101>106.

KS...Flash Flood Watch through late tonight for KSZ073-097-101.

&&

UPDATE...Titus
SHORT TERM...Titus
LONG TERM...Titus
AVIATION...Titus
Hazardous weather outlook, Jun 23, 3:59 AM CDT, 3 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
359 AM CDT Sun Jun 23 2019

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-240900-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
359 AM CDT Sun Jun 23 2019

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited tornado risk.
  Elevated hail risk.
  Elevated thunderstorm wind damage risk.
  Elevated flooding risk.
  Significant lightning risk.

DISCUSSION...

Showers and thunderstorms will continue over portions of the area
this morning. The primary risk with these storms is flash
flooding.

Another round of thunderstorms will move in from the west late
this morning into the afternoon hours. Large hail to the size of
quarters, damaging winds to 60 mph, and flash flooding are
possible with this round of storms.

Yet another round of storms is possible this evening into tonight.
There is a conditional risk of severe storms with this round if
enough instability can develop. If instability does develop, half
dollar size hail, 60 mph damaging winds, flash flooding, and
perhaps an isolated tornado would be possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Isolated to scattered thunderstorms will be possible at times this
week.

.SPOTTER INFORMATION STATEMENT...

 Spotter activation may be needed later today.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Titus

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 9:02 PM CDTRiver Flood WarningSGFCedar3 days
Jun 22, 11:07 PM CDTSevere Thunderstorm WarningSGFBenton, Camden, Morgan, St. Clair53 min
Jun 22, 11:51 PM CDTSevere Thunderstorm WarningSGFCamden, Hickory, Miller, Morgan54 min
Jun 23, 7:16 AM CDTRiver Flood WarningSGFVernon4 days
Jun 23, 7:46 AM CDTSevere Thunderstorm WarningSGFBarton, Vernon59 min
Jun 23, 8:36 AM CDTSpecial Weather StatementSGFCedar, Dade, St. Clair39 min
Jun 23, 9:03 AM CDTRiver Flood WarningSGFVernon3 days
Jun 23, 9:15 AM CDTSpecial Weather StatementSGFBarry, McDonald45 min
Jun 23, 9:44 AM CDTFlash Flood Warning EmergencySGFMcDonald, Newton3 hr
Jun 23, 10:17 AM CDTFlash Flood WarningSGFBarry, Lawrence6 hr
Jun 23, 10:27 AM CDTSpecial Weather StatementSGFTaney48 min
Jun 23, 10:36 AM CDTFlash Flood WarningSGFStone6 hr
Jun 23, 10:59 AM CDTSpecial Weather StatementSGFDouglas, Ozark61 min
Jun 23, 11:33 AM CDTSevere Thunderstorm WarningSGFDouglas, Howell, Texas, Wright42 min
Jun 23, 12:06 PM CDTSpecial Weather StatementSGFDent, Shannon54 min
Jun 23, 12:15 PM CDTAreal Flood AdvisorySGFChristian4 hr
Jun 23, 12:28 PM CDTSpecial Weather StatementSGFHowell47 min
Jun 23, 12:43 PM CDTSpecial Weather StatementSGFOregon62 min
Jun 23, 1:09 PM CDTSevere Thunderstorm WarningSGFOregon, Shannon66 min
Jun 23, 1:31 PM CDTAreal Flood AdvisorySGFHowell, Oregon, Ozark, Shannon6 hr
Jun 23, 1:32 PM CDTAreal Flood AdvisorySGFWebster, Wright6 hr
Jun 23, 1:53 PM CDTAreal Flood AdvisorySGFDouglas, Ozark, Taney6 hr
Jun 23, 2:31 PM CDTRiver Flood WarningSGFMcDonald30 hr
Jun 23, 2:31 PM CDTRiver Flood WarningSGFJasper, Newton53 hr
Jun 23, 3:56 PM CDTAreal Flood WarningSGFBarry, Jasper, Lawrence, McDonald, Newton, Stone18 hr
Jun 23, 7:09 AM CDTSevere Thunderstorm WarningSGFBourbon, Cherokee, Crawford66 min
Jun 23, 9:03 AM CDTRiver Flood WarningSGFBourbon12 hr
Jun 23, 2:31 PM CDTRiver Flood WarningSGFCherokee44 hr

Nearby

Flash Flood Warnings in Missouri, 2019Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.